Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 15 (2019), 050, 14 pages      arXiv:1809.07136

On Direct Integral Expansion for Periodic Block-Operator Jacobi Matrices and Applications

Leonid Golinskii a and Anton Kutsenko b
a) B. Verkin Institute for Low Temperature Physics and Engineering, 47 Science Ave., Kharkiv 61103, Ukraine
b) Jacobs University, Campus Ring 1, 28759 Bremen, Germany

Received December 03, 2018, in final form June 23, 2019; Published online July 02, 2019

We construct a functional model (direct integral expansion) and study the spectra of certain periodic block-operator Jacobi matrices, in particular, of general 2D partial difference operators of the second order. We obtain the upper bound, optimal in a sense, for the Lebesgue measure of their spectra. The examples of the operators for which there are several gaps in the spectrum are given.

Key words: functional model; block Jacobi matrices; partial difference operators; periodicity; spectrum.

pdf (307 kb)   tex (16 kb)  


  1. Berezans'kiǐ Ju.M., Expansions in eigenfunctions of selfadjoint operators, Translations of Mathematical Monographs, Vol. 17, Amer. Math. Soc., Providence, R.I., 1968.
  2. Embree M., Fillman J., Spectra of discrete two-dimensional periodic Schrödinger operators with small potentials, arXiv:1701.00863.
  3. Fillman J., Han R., Discrete Bethe-Sommerfeld conjecture for triangular, square, and hexagonal lattices, arXiv:1806.01988.
  4. Gantmacher F.R., The theory of matrices, AMS Chelsea Publishing, Providence, RI, 1998.
  5. Han R., Jitomirskaya S., Discrete Bethe-Sommerfeld conjecture, Comm. Math. Phys. 361 (2018), 205-216, arXiv:1707.03482.
  6. Horn R.A., Johnson C.R., Matrix analysis, Cambridge University Press, Cambridge, 1985.
  7. Korotyaev E., Krasovsky I.V., Spectral estimates for periodic Jacobi matrices, Comm. Math. Phys. 234 (2003), 517-532, arXiv:math.SP/0205319.
  8. Krüger H., Periodic and limit-periodic discrete Schrödinger operators, arXiv:1108.1584.
  9. Kutsenko A.A., Estimates of parameters for conformal mappings related to a periodic Jacobi matrix, J. Math. Sci. 134 (2006), 2295-2304.
  10. Kutsenko A.A., On the measure of the spectrum of direct integrals, Banach J. Math. Anal. 9 (2015), 1-8, arXiv:1212.0235.
  11. Kutsenko A.A., Sharp spectral estimates for periodic matrix-valued Jacobi operators, in Mathematical Technology of Networks, Springer Proc. Math. Stat., Vol. 128, Springer, Cham, 2015, 133-136, arXiv:1007.5412.
  12. Simon B., Szegő's theorem and its descendants. Spectral theory for $L^2$ perturbations of orthogonal polynomials, M.B. Porter Lectures, Princeton University Press, Princeton, NJ, 2011.

Previous article  Next article  Contents of Volume 15 (2019)